Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Which patient goal is written in a SMART way?

  1. AThe patient will walk 20 metres with a frame by Friday
  2. BThe patient will improve mobility
  3. CThe patient will feel better soon
  4. DThe patient will try to eat more
2.Nursing fundamentalsHard

A patient with a valid DNACPR (DNR) decision, whose death was expected, stops breathing. What should the nurse do?

  1. ANot start CPR, note the time, inform the team and support the family
  2. BStart CPR but stop after five minutes
  3. CStart CPR and call the cardiac arrest team
  4. DLeave the patient and ask the family to wait outside until the doctor comes
3.Clinical nursingMedium

A patient with dysphagia after a stroke has been cleared for a modified diet. How should they be positioned for meals?

  1. ASitting fully upright, and staying upright for a time after eating
  2. BLying flat on their back with the head turned to one side
  3. CLying on their side with the knees bent
  4. DSemi-reclined at about 20 degrees, with the head supported on pillows
4.Clinical nursingHard

A patient taking regular ibuprofen suddenly develops severe upper abdominal pain, a rigid abdomen and becomes tachycardic. What is most likely?

  1. AConstipation
  2. BIndigestion that will settle with antacids
  3. CIrritable bowel syndrome
  4. DA perforated peptic ulcer
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 58 mmHg (7.7 kPa). Use the rule that in chronic respiratory acidosis HCO₃⁻ rises by 3.5 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 58 mmHg (7.7 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 140, Cl⁻ 105, HCO₃⁻ 17 mmol/L and albumin 26 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 140 mmol/LCl⁻ 105 mmol/LHCO₃⁻ 17 mmol/Lalbumin 26 g/L
AGc = mmol/L
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: no; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: yes; gait: normal, bed rest or wheelchair; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 5 minutes after birth, a practice newborn has blue or pale skin all over, no heartbeat, no response to stimulation, limp limbs with no muscle tone and no breathing. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low
9.Enteral & parenteral nutrition calculationsMedium
1 kcal/mL84% free water40 mL/hevery 4 h63 kg · 30 mL/kg/day24 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). A 63 kg patient has a fluid goal of 30 mL/kg/day and receives all fluid through a feeding tube. The formula is 84% free water and runs at 40 mL/h for 24 hours a day. The rest of the fluid is given as water flushes every 4 hours. What volume V is each flush? Round to the nearest whole number.

63 kg30 mL/kg/day84%40 mL/h · 24 hevery 4 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
5.5 kgdextrose 5%25 mL/hGIR = ? mg/kg/min

Practice exercise (made-up values, not clinical guidance). A child who weighs 5.5 kg receives 5% dextrose at 25 mL/h. Find the glucose infusion rate GIR in mg/kg/min. Round to two decimal places.

5.5 kg5%25 mL/h
GIR = mg/kg/min
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus rhythm with sinus arrestnormal sinus rhythmsinus bradycardiasinus rhythm with PVCs

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus rhythm with sinus arrest
  2. 2normal sinus rhythm
  3. 3sinus bradycardia
  4. 4sinus rhythm with PVCs
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVimmediate defibrillationCPR (non-shockable rhythm)synchronised cardioversiontranscutaneous pacing

A patient without a palpable pulse has this organised rhythm on the monitor (pulseless electrical activity). Which treatment do adult resuscitation guidelines name for it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1immediate defibrillation
  2. 2CPR (non-shockable rhythm)
  3. 3synchronised cardioversion
  4. 4transcutaneous pacing
13.Prioritization & delegationMedium

Which medication order should the nurse question?

  1. APotassium chloride diluted in an IV bag via a pump
  2. BOral potassium chloride with food
  3. CPotassium chloride oral solution diluted in juice
  4. DPotassium chloride by IV push
14.Prioritization & delegationHard

Four patients arrive at the emergency department at the same time. Who should be seen first?

  1. AA child with a temperature of 39 °C who is alert and drinking
  2. BA young adult with a swollen, painful ankle after a fall on the stairs
  3. CAn adult with kidney stone pain of 9/10 and stable vital signs
  4. DAn older adult with weakness on one side that began 40 minutes ago
15.Infection control & patient safetyMedium

Hair must be removed from a planned surgical site. Which method reduces the risk of surgical site infection?

  1. AShaving with a disposable razor the night before surgery
  2. BShaving with a razor just before the incision
  3. CClipping with electric clippers just before surgery
  4. DUsing wax strips on the morning of surgery
16.Infection control & patient safetyHard

A patient with dementia is often found at the exit doors trying to leave the unit. Which measure is most appropriate?

  1. AGive a sedative each time the patient goes to the door
  2. BLock the patient alone in a single room so that they cannot reach the exit doors
  3. CKeep the patient in a chair with a vest restraint
  4. DUse an electronic wander alert, supervise closely and offer meaningful activity
17.Lab values & electrolytesMedium

During a red cell transfusion, when are serious acute reactions most likely, so the nurse stays with the patient?

  1. AIn the first 15 minutes
  2. BAfter about 2 hours
  3. CThe next morning
  4. DAfter the last drop is given
18.Lab values & electrolytesHard

A young woman with frequent self-induced vomiting has swollen salivary glands. Which laboratory pattern is most likely?

  1. AHigh potassium, low bicarbonate and low amylase
  2. BHigh calcium, high phosphate and high glucose
  3. CLow sodium, low bicarbonate and high lipase
  4. DLow potassium, high bicarbonate and high amylase

3Solutions

1.Nursing fundamentals

Answer: A · The patient will walk 20 metres with a frame by Friday

Why this is the answer

A SMART goal states exactly what is expected, how it will be measured and by when. "Walk 20 metres with a frame by Friday" can be checked; "feel better" cannot.

Answer

A · The patient will walk 20 metres with a frame by Friday
2.Nursing fundamentals

Answer: A · Not start CPR, note the time, inform the team and support the family

Why this is the answer

CPR is not attempted when a valid DNACPR decision applies. The nurse notes the time, follows local policy for verifying death, informs the medical team and supports the family.

Answer

A · Not start CPR, note the time, inform the team and support the family
3.Clinical nursing

Answer: A · Sitting fully upright, and staying upright for a time after eating

Why this is the answer

Sitting upright during and after meals reduces the risk of aspiration. The patient should also be supervised and given the consistency recommended by the speech and language therapist.

Answer

A · Sitting fully upright, and staying upright for a time after eating
4.Clinical nursing

Answer: D · A perforated peptic ulcer

Why this is the answer

Sudden severe pain with a board-like abdomen suggests perforation and peritonitis. The patient needs nil by mouth, IV access, analgesia and urgent surgical review.

Answer

D · A perforated peptic ulcer
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 30.3 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|58 − 40| = 18 mmHg → 1.8 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 3.5·1.8 = 30.3 mmol/L

Answer

HCO₃⁻ = 30.3 mmol/L
6.Arterial blood gas interpretation

Answer: AGc = 21.5 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 140 − (105 + 17) = 18

Correction for albumin

18 + 0.25·(40 − 26) = 21.5 mmol/L

Answer

AGc = 21.5 mmol/L

Above about 12 after correction: a high anion gap.

7.Clinical assessment scores

Answer: MFS = 75

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: no → 0
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: yes → 20
gait: normal, bed rest or wheelchair → 0
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 0 + 15 + 20 + 0 + 15 = 75

Answer

MFS = 75
8.Clinical assessment scores

Answer: low

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: blue or pale skin all over → 0
Pulse: 0 → 0
Grimace: no response to stimulation → 0
Activity: limp limbs with no muscle tone → 0
Respiration: no breathing → 0

Add

APGAR = 0 + 0 + 0 + 0 + 0 = 0

Interpretation

0 → low

Answer

low

Below 7 at 5 minutes, the score is usually repeated every 5 minutes up to 20 minutes.

9.Enteral & parenteral nutrition calculations

Answer: V = 181 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

30·63 = 1890 mL/day

Free water from the formula

40·24 = 960 mL
960·0.84 = 806.4 mL

Water still needed

1890 − 806.4 = 1084 mL/day

Volume per flush

24/4 = 6 flushes
V = 1084/6 = 180.6 ≈ 181 mL

Answer

V = 181 mL
10.Enteral & parenteral nutrition calculations

Answer: GIR = 3.79 mg/kg/min

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Dextrose concentration

5% = 50 mg/mL

Dextrose per minute

50·25/60 = 20.83 mg/min

Per kilogram

GIR = 20.83/5.5 = 3.788 ≈ 3.79 mg/kg/min

Answer

GIR = 3.79 mg/kg/min

Shortcut: GIR = % dextrose × mL/h/(6 × kg).

11.ECG rhythm strip interpretation

Answer: sinus rhythm with sinus arrest

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC. Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Five steps

1. Rate: 5 QRS complexes in 6 s, × 10 = 50 per minute.
2. Rhythm: regular (R–R 0.96 s) except for one pause of 2.24 s, which is not a whole number of P–P cycles.
3. P waves: upright, one before every QRS; no P wave at all during the pause.
4. PR interval: 0.14 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

sinus rhythm with sinus arrest

Answer

sinus rhythm with sinus arrest
12.ECG rhythm strip interpretation

Answer: CPR (non-shockable rhythm)

Pulseless electrical activity (PEA): PEA cannot be seen on a strip. The monitor shows organised electrical activity (a rhythm other than VF, VT or asystole) but the patient has no palpable pulse, so it is recognised by checking the patient. In adult resuscitation guidelines PEA and asystole are the non-shockable cardiac arrest rhythms: high-quality CPR, epinephrine as soon as possible and a search for reversible causes (the Hs and Ts, such as hypovolaemia, hypoxia, tension pneumothorax and cardiac tamponade). VF and pulseless VT are the shockable rhythms.

What the strip shows

1. Rate: R–R = 28 small boxes, 1500 ÷ 28 ≈ 54 per minute.
2. Rhythm: regular, every R–R is 1.12 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.18 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).
sinus bradycardia

What the patient shows

no pulse despite organised electrical activity: pulseless electrical activity (PEA), a non-shockable cardiac arrest rhythm

Answer

CPR (non-shockable rhythm)

Answer

CPR (non-shockable rhythm)

PEA is recognised at the bedside, never from the strip alone. This is exam practice, not clinical guidance.

13.Prioritization & delegation

Answer: D · Potassium chloride by IV push

Why this is the answer

Potassium chloride must never be given by IV push, because a rapid dose can cause cardiac arrest. It is diluted and given slowly through an infusion pump.

Answer

D · Potassium chloride by IV push
14.Prioritization & delegation

Answer: D · An older adult with weakness on one side that began 40 minutes ago

Why this is the answer

Sudden one-sided weakness suggests a stroke, and treatment depends on how quickly it starts. Severe kidney stone pain needs prompt pain relief, but the patient is stable.

Answer

D · An older adult with weakness on one side that began 40 minutes ago
15.Infection control & patient safety

Answer: C · Clipping with electric clippers just before surgery

Why this is the answer

Razors cause tiny skin cuts that bacteria can colonize, which raises the infection risk. If hair must be removed, clippers are used close to the time of surgery.

Answer

C · Clipping with electric clippers just before surgery
16.Infection control & patient safety

Answer: D · Use an electronic wander alert, supervise closely and offer meaningful activity

Why this is the answer

Wander alert systems, close supervision, orientation and activity reduce the risk of elopement without restricting the patient. Seclusion, restraints and sedation used for convenience are not appropriate.

Answer

D · Use an electronic wander alert, supervise closely and offer meaningful activity
17.Lab values & electrolytes

Answer: A · In the first 15 minutes

Why this is the answer

Acute hemolytic and anaphylactic reactions usually appear early, so the transfusion is started slowly and the nurse stays with the patient for about the first 15 minutes, checking vital signs before, during and after according to policy.

Answer

A · In the first 15 minutes
18.Lab values & electrolytes

Answer: D · Low potassium, high bicarbonate and high amylase

Why this is the answer

Repeated vomiting causes hypokalemia and metabolic alkalosis (high bicarbonate) from the loss of stomach acid. Enlarged salivary glands can raise salivary amylase. Hypokalemia can cause dangerous arrhythmias, so it is monitored and corrected.Checked against: Bulimia · MedlinePlus (NIH) (2026)

Answer

D · Low potassium, high bicarbonate and high amylase

ExamProblems · examproblems.com/courses/nursing-fundamentals